Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Goodland, KS

August 2, 2017Yuma County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 2, 2017, 5:31 PM MDT for Yuma County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 5:31 PM MDT (23:31 UTC)
Expired
Aug 2, 2017, 6:00 PM MDT
In force
29 min
Issued by
NWS Goodland, KS

County Yuma County, CO

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
2910 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WWUS83 KGLD 022331
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
531 PM MDT WED AUG 2 2017
 
COZ090-030000-
Yuma County CO-
531 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
600 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Yuma, moving south at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Heartstrong and Abarr. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4000 10280 4000 10279 4011 10279 4006 10258
      3966 10249 3965 10280
TIME...MOT...LOC 2331Z 355DEG 31KT 4001 10270 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 5:04 PM MDT, 27 minutes earlier.

Area forecast discussion, Aug 2, 5:04 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
504 PM MDT Wed Aug 2 2017

.SHORT TERM...(This evening through Thursday)
Issued at 150 PM MDT Wed Aug 2 2017

Showers are already starting to develop over far southwest
Nebraska and central Colorado this afternoon. Expect these
showers/thunderstorms to increase in coverage through the
remainder of the afternoon and into the evening with thunderstorms
spreading into northwest Kansas as the tail end of an upper short
wave trough and a prefrontal surface trough moves into the
forecast area between 21Z-00Z. The primary time expected for
possible severe storms will be between 00Z-06Z as storms reach
their peak intensity and coverage as they continue to spread
across the forecast area. After 06Z, expect storms to be
decreasing in intensity and coverage with storms exiting the
eastern sections of the forecast area between 09Z-15Z following
the passage of the upper short wave trough and the surface cold
front.

Model output is showing additional weak embedded short wave
activity with some convective feedback moving east of the Rockies
over central Colorado Thursday morning after 12Z. Feel it is
possible to see scattered showers again through the day on
Thursday as a result of the weak upper disturbance moving through
from eastern Colorado along the western and southern periphery of
the forecast area in the vicinity of the western extent of the
cold frontal boundary as it snakes back into eastern Colorado.
Ended up refining the timing and coverage from what the blended
model solution was giving through the day on Friday instead of
blanketing the whole area with lower pops. This may show as a
slightly higher POP grid over 6-12hrs, but should prove to be a
more realistic depiction of the transition of weather across the
forecast area than what the blended solution gave.

.LONG TERM...(Thursday night through Wednesday)
Issued at 126 PM MDT Wed Aug 2 2017

Upper level flow over the extended period will be from the
northwest. Due to this pattern and 700mb shortwaves moving over the
CWA, there will be chances for precipitation almost every day.
Thursday night will start off dry due to the cold, dry air that will
move over the area due to a cold front that will pass over the
region Wednesday night. A transition to storm chances will return
Friday. Current guidance shows the timeframe for precipitation
chances will be in the early to late evening.

The remainder of the period will see similarities day-by-day, waves
of moisture and precipitation are expected to impact the region.
Models are showing the potential for a change come Tuesday, with
some western shifting of the upper level flow. This pattern is still
showing to bring precipitation to the region.

Temperatures during the period will primarily be in the 80s, with
some locations dropping into the 70s on Friday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 457 PM MDT Wed Aug 2 2017

VFR conditions forecast for the TAFs. Main focus is the timing and
likelihood of storms moving through both sites this evening.
Current radar shows a broken line of storms moving south.
Anticipate this line filling in more but still remaining broken.
Storm coverage should be highest near and east of KMCK this
evening. Still don't have too high a confidence of storms
impacting KGLD but storm coverage is starting to look better to
the north of the site. Based on observations from yesterday, the
visibility may fall to MVFR for a short time if a strong enough
storms moves over the site. Do not have high enough confidence to
go below VFR at this time. The storm activity should end near or
not long after 6z for both sites.

Winds will be somewhat variable from 3z to 8z as the pre-frontal
trough moves through. Winds will be breezy Thursday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, Aug 2, 9:53 AM MDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
953 AM MDT Wed Aug 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
953 AM MDT Wed Aug 2 2017 /1053 AM CDT Wed Aug 2 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms across eastern Colorado and southwest
Nebraska late this afternoon are expected to spread into northwest
Kansas through the evening and across the remainder of the region
through the overnight hours. Some storms could become severe during
the evening along and north of a line from Cheyenne Wells, Colorado
to Norton, Kansas. Large hail and damaging winds will be the main
threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There is a possibility of thunderstorms each day through the
remainder of the forecast period with a marginal threat of severe
storms across northeast Colorado and western Nebraska Friday evening.
The main threat with any storms that become severe will be large hail
and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 2, 4:30 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Goodland KS
430 PM MDT WED AUG 2 2017

COZ091-022300-
Kit Carson County CO-
430 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Cope, or 22 miles north of Seibert, moving south
at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seibert and Vona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3957 10281 3930 10264 3929 10299 3957 10301
TIME...MOT...LOC 2229Z 344DEG 21KT 3962 10295
Local storm report, Aug 2, 4:49 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             12 S COPE               39.49N 102.84W
08/02/2017  E0.88 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

TLYNCH
Special weather statement, Aug 2, 5:11 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT WED AUG 2 2017

COZ090-022330-
Yuma County CO-
511 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
530 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Yuma, moving south at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Yuma and Heartstrong.

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4035 10262 3996 10246 3991 10280 4000 10280
      4000 10279 4033 10279
TIME...MOT...LOC 2311Z 348DEG 29KT 4019 10270
Local storm report, Aug 2, 5:17 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             11 S COPE               39.51N 102.87W
08/02/2017  E0.88 INCH       KIT CARSON         CO   PUBLIC

&&

TLYNCH
Special weather statement, Aug 2, 5:27 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
527 PM MDT WED AUG 2 2017

COZ091-092-030000-
Kit Carson County CO-Cheyenne County CO-
527 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 600 PM
MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm over
Seibert, moving south at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Flagler, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 395 and
414.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

LAT...LON 3956 10313 3957 10280 3895 10259 3904 10304
TIME...MOT...LOC 2327Z 339DEG 21KT 3928 10285
Special weather statement, Aug 2, 5:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
531 PM MDT WED AUG 2 2017

COZ090-030000-
Yuma County CO-
531 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
600 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Yuma, moving south at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Heartstrong and Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4000 10280 4000 10279 4011 10279 4006 10258
      3966 10249 3965 10280
TIME...MOT...LOC 2331Z 355DEG 31KT 4001 10270

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:26 PM MDTSpecial Weather StatementGLDNorton19 min
Aug 2, 2:47 PM MDTSpecial Weather StatementGLDYuma13 min
Aug 2, 2:57 PM MDTSevere Thunderstorm WarningGLDYuma48 min
Aug 2, 3:26 PM MDTFlash Flood WarningGLDYuma3 hr
Aug 2, 4:06 PM MDTSpecial Weather StatementGLDKit Carson24 min
Aug 2, 4:30 PM MDTSpecial Weather StatementGLDKit Carson30 min
Aug 2, 4:42 PM MDTSevere Thunderstorm WarningGLDKit Carson48 min
Aug 2, 5:11 PM MDTSpecial Weather StatementGLDYuma19 min
Aug 2, 5:27 PM MDTSpecial Weather StatementGLDKit Carson33 min
Aug 1, 7:28 PM MDTSpecial Weather StatementGLDDundy17 min
Aug 1, 7:45 PM MDTSpecial Weather StatementGLDDundy15 min
Aug 1, 8:57 PM MDTSpecial Weather StatementGLDRed Willow18 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.